West Virginia, 2006

Flash Flood and Hail in West Virginia, July 18, 2006

July 18, 2006 · NWS LWX · 11 events in 5 counties and zones

An approaching cold front combined with a very hot and humid airmass to generate severe thunderstorms around much of the Mid Atlantic on July 18. Reports were received from the Eastern Panhandle of West Virginia, through the Washington/Baltimore corridor, to the Chesapeake Bay.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$908,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An approaching cold front combined with a very hot and humid airmass to generate severe thunderstorms around much of the Mid Atlantic on July 18. Reports were received from the Eastern Panhandle of West Virginia, through the Washington/Baltimore corridor, to the Chesapeake Bay. The most intense of the severe storms occurred in the Berkeley Springs, WV area, where the worst damages occurred, and a report of tennis-ball sized hall was also reported. Other portions of the Eastern Panhandle experienced extensive flash flooding during this severe weather episode as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 18, 9:30 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 18, 9:30 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT TUE JUL 18 2006

.UPDATE...HV ADDED ALL COUNTIES E OF THE BLUE RDG W/ XCTPN OF
NELSON. CHO IS 4C AHD OF WHERE THEY WERE YDA AT SAME TIME. FEEL THIS
IS A PRUDENT ACTION.

JUST LISTENED IN ON HRCN CONF CALL - WELL BE DOING INTERMEDIATE
SNDGS UNTIL LOW WELL SE OF NC GETS WELL AWAY FM RGN.

HAPPILY COOLER AIR IS ON THE WAY. WK FNT ON US/CAN BORDER WL HELP TO
INTIATE CNVCTN ACROSS PA THIS AFTN. NRN MD IN SLT RISK FOR AFTN.
MOST LKLY SCENARIO WL BE TO WATCH STORMS FIRE IN PA AND WORK THEIR
WAY SWD. MIN HELICITY...BUT CAPE INXS OF 4000...PULSE SVR MOST LKLY.

JUL 18 9 AM - WARMER IN BTV VT THAN JAX FL. CRAZY.

WOODY

.SHORT TERM...TODAY AND TNGT...

DEWPOINTS ARE EXPECTED TO BE A BIT STEAMIER TODAY WITH SIMILAR TEMPS
TO YDAY...UPPER 90S TO AROUND 100 IN THE METROS...THEREFORE HEAT
ADVISORY REMAINS IN PLACE. HEAT INDEX VALUES OF 105-109 ARE LIKELY
IN THE HEAT ADVISORY AREA...PARTICULARLY IN THE URBAN AREAS OF
DC/BALTIMORE.

BY LATE AFTN FRONTAL BNDRY SAGS SOUTH FROM THE ERN LAKES AND
APPROACHES THE MID ATLC. THIS BNDRY SHOULD BECOME A FOCUS FOR
CONVECTION LATE AFTN AND TNGT. HAVE ACTUALLY TRIMMED POPS FOR THIS
AFTN WITH BEST COVERAGE OF 30-40 POPS OVER THE NW. SUBSEQUENTLY SPC
HAS ALSO TRIMMED THE SLGT RISK AREA TO THE NW SO THAT ONLY THE NW
MOST PORTION OF OUR AREA IS IN THE SLGT RISK. THIS IS CLOSER TO THE
BETTER LAPSE RATES AND CONVERGENCE ZONE ALONG THE FRONT. BDRY LYR
MOISTURE WILL BE FAVORABLE FOR CONVECTION LATE AFTN INTO THE EVNG
ESP IN THE NW. WILL MAINTAIN CHC MENTION FOR TSTMS DURING THE EVNG.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY

NOT SURE THE WORD COOLER IS APROPOS TO DESCRIBE MAX T ON
WED...HOWEVER THE NAM AND GFS SHOW A BACKDOOR FRONT MAKING IT FAR
ENOUGH SOUTH FOR A NORTHEAST WIND TO HOLD MAX T ABOUT 10 DEG F LOWER
THAN TUESDAY/S MAX T. LATEST MET GUIDANCE HAS COME IN EVEN
LOWER...BUT PREFER THE MAV GUIDANCE FOR NOW. IN ADDITION...BOTH
MODELS SHOW SOME CONVERGENCE/UPWARD MOTION...ESPECIALLY IN THE
AFTERNOON/EVENING COINCIDENT WITH SOME INSTABILITY. HAVE RAISED POPS
FROM 20-ISH TO 30-ISH ACROSS THE BOARD...DROPPING TO 10 AFTER
MIDNIGHT.

A FEW LATE AFTERNOON/EVENING TSRA CAN/T BE RULED OUT ON THU EITHER.
THE NAM SHOWS CLOSED SFC LOW PRESSURE OFF THE NC CAROLINA COAST.
THIS MAY BE A LITTLE TOO DEEP...BUT IF IT DOES PAN OUT...ANY
CONVECTION ASSOCIATED WITH IT SHOULD REMAIN TO OUR SOUTHEAST...AND
WE MAY IN FACT BE IN A SUBSIDENCE ZONE...BEFORE A COLD FRONT TO OUR
NORTHWEST CAN GET CLOSE ENOUGH BY FRI...PROBABLY MAKING IT THROUGH
FRIDAY EVENING. SHOULD BE SCATTERED CONVECTION WITH THE FRONT. TEMPS
WILL EXHIBIT A QUICK HEAT UP FRI (UP TO 95?) BEFORE...

SAT AND SUN...MAX T GET KNOCKED BACK DOWN BELOW 90. LATEST MEX MOS
EVEN FAVORS MORE LIKE MID 80S. MEX MOS ALSO HIGHLIGHTS HIGH POPS
OVER THE WEEKEND. AM GOING TO KEEP SAT DRY FOR NOW WITH FRONT TO THE
SOUTH...BUT LEFTOVER BOUNDARY WILL RISE BACK NORTH BY SUN AS A
SHORTWAVE APPROACHES...FOR CHC OF TSRA. IF FRONT RISES BACK
SOONER...POPS MAY BE NECESSARY ON SAT.

&&

.AVIATION...

NO SIG CONCERNS.

&&

.MARINE...

NO SIG CONCERNS ON THE WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 UNTIL 8 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ004>007-009>011-013-014-016>018 UNTIL 8
     PM TUESDAY.
VA...HEAT ADVISORY FOR VAZ037>042-050>057 UNTIL 8 PM TUESDAY.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 18, 11:27 AM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 PM EDT TUE JUL 18 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1227 PM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE BALTIMORE AND WASHINGTON
METRO REGION...EAST OF THE BLUE RIDGE MOUNTAINS...AND LOWER
SOUTHERN MARYLAND FOR THIS AFTERNOON AND EVENING. HEAT INDEX
VALUES AROUND 105 WILL BE LIKELY DURING THE MID AND LATE
AFTERNOON.

IN ADDITION...AS A COLD FRONT APPROACHES LATE IN THE DAY AND THIS
EVENING...A FEW THUNDERSTORMS THAT DEVELOP MAY BECOME SEVERE.
NORTHERN MARYLAND AND A PORTION OF THE EASTERN WEST VIRGINIA
PANHANDLE HAVE BEEN OUTLOOKED AS HAVING A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THE PRIMARY THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TROPICAL DEPRESSION 2 HAS FORMED SOUTHEAST OF THE NORTH CAROLINA
COAST. IT IS POSSIBLE THAT THIS WILL TRACK INTO THE LOWER
CHESAPEAKE BAY ON THURSDAY...AND BRING TROPICAL STORM FORCE WINDS
INTO THE MARYLAND PORTION OF THE CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE TODAY AND THIS EVENING.

In the hours before

Special weather statement, Jul 18, 11:56 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EDT TUE JUL 18 2006

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ026>031-037>042-
050>057-WVZ048>055-182300-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-ROCKINGHAM-
SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-ALBEMARLE-GREENE-
MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN...
FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...
ANNAPOLIS...WALDORF...ST MARYS CITY...HARRISONBURG...WINCHESTER...
FRONT ROYAL...CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...BAYARD...PETERSBURG...KEYSER...MARTINSBURG...
CHARLES TOWN
1256 PM EDT TUE JUL 18 2006

...SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING...

A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. DUE TO THE
APPROACH OF THE COLD FRONT...COMBINED WITH THE VERY HOT AND HUMID
AIRMASS REMAINING OVER THE MID ATLANTIC...THERE WILL BE THE
POTENTIAL FOR SEVERE THUNDERSTORMS.

THE MOST LIKELY TIME FOR SEVERE STORMS WOULD BE BETWEEN 5 PM AND
MIDNIGHT. THE PRIMARY THREAT WILL BE FROM DAMAGING WIND GUSTS.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING
ACROSS WESTERN MARYLAND AND THE EASTERN PANHANDLE OF WEST
VIRGINIA.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...
FORECASTS AND POSSIBLE WATCHES OR WARNINGS.

The radar

The Sterling radar (KLWX), 144 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Grant

When
July 18, 1:35 PM EST
Where
Grant County, Petersburg Grant Arp
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -79.150

Penny sized hail.

Hail, Grant

When
July 18, 1:58 PM EST
Where
Grant County, 4 mi S of Petersburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -79.117

Golfball sized hail occurred along North Creek Road.

Hail, Grant

When
July 18, 2:30 PM EST
Where
Grant County, Petersburg
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -79.117

Nickel sized hail.

Hail, Morgan

When
July 18, 3:18 PM EST to 3:25 PM EST
Where
Morgan County, Berkeley Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -78.233

Quarter sized hail.

Thunderstorm Wind, Pendleton

When
July 18, 3:30 PM EST
Where
Pendleton County, 1 mi N of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -79.333

Trees down.

Hail, Morgan

When
July 18, 4:30 PM EST to 4:35 PM EST
Where
Morgan County, Berkeley Spgs
Measured
2.5 in hail
Property damage
$750,000
Reported by
NEWSPAPER
Coordinates
39.633, -78.233

Hail to the size of tennis balls was reported at a local business in Berkeley Springs. Newspaper reports indicated roughly 100 cars were damaged by the very large hail stones.

Thunderstorm Wind, Morgan

When
July 18, 4:35 PM EST
Where
Morgan County, Berkeley Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$13,000
Reported by
AMATEUR RADIO
Coordinates
39.633, -78.233

Trees were downed in Berkeley Springs.

Hail, Hampshire

When
July 18, 4:53 PM EST
Where
Hampshire County, Forks of Cacaoh
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -78.600

Quarter sized hail.

Thunderstorm Wind, Berkeley

When
July 18, 5:10 PM EST
Where
Berkeley County, Hedgesville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -78.000

Trees down.

Hail, Morgan

When
July 18, 6:02 PM EST
Where
Morgan County, 5 mi WSW of Berkeley Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -78.317

Quarter sized hail.

Flash Flood, Morgan

When
July 18, 7:13 PM EST to 9:30 PM EST
Where
Morgan County, Berkeley Spgs
Property damage
$125,000
Reported by
GOVT OFFICIAL
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Warm Springs Run was out of its banks. The Emergency Services Director stated that the flash flooding just south of Berkeley Springs was the worst experienced in the past 30 years. Some street flooding and closed streets was reported in downtown Berkeley Springs. The Berkeley Springs high school sustained damages in the school cafeteria. The basement walls of a house in Berkeley Springs collapsed due to the heavy rainfall. Mesner Road near Libby's Ridge Road sustained damages. Several vehicles were stranded in high water along US Route 522 just south of Berkeley Springs. A few other roads were washed out due to the flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520167, 5520168, 5520169, 5520172, 5520171, 5520170, 5520221, 5520222, 5520223, 5520224, 5520225.